Alert archive / Michigan / Gale Warnings in 2020
Gale Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Feb 25, 2020, 3:04 PM EST. It took effect at Feb 26, 2020, 11:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2020, 3:04 PM EST (20:04 UTC)
- In effect from
- Feb 26, 2020, 11:00 AM EST
- Expired
- Feb 27, 2020, 3:33 AM EST
- In force
- 17 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
752 WHUS73 KGRR 252004 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 304 PM EST Tue Feb 25 2020 LMZ844>849-260415- /O.UPG.KGRR.GL.A.0009.200226T1600Z-200227T0500Z/ /O.NEW.KGRR.GL.W.0009.200226T1600Z-200227T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 304 PM EST Tue Feb 25 2020 ...GALE WARNING IN EFFECT FROM 11 AM WEDNESDAY TO MIDNIGHT EST WEDNESDAY NIGHT... * WHAT...North winds 15 to 25 knots with gusts up to 35 knots and waves 5 to 9 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 11 AM Wednesday to midnight EST Wednesday night. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds will shift from off shore, northeast, on Wednesday morning to northwest by Wednesday evening. The strongest winds are expected from midday Wednesday through Wednesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
6 follow-up statements
468 WHUS73 KGRR 260317 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1017 PM EST Tue Feb 25 2020 LMZ844>849-261130- /O.CON.KGRR.GL.W.0009.200226T1600Z-200227T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1017 PM EST Tue Feb 25 2020 ...GALE WARNING REMAINS IN EFFECT FROM 11 AM WEDNESDAY TO MIDNIGHT EST WEDNESDAY NIGHT... * WHAT...North winds 15 to 25 knots with gusts up to 35 knots and waves 5 to 9 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 11 AM Wednesday to midnight EST Wednesday night. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds will shift from off shore, northeast, on Wednesday morning to northwest by Wednesday evening. The strongest winds are expected from midday Wednesday through Wednesday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ wdm
303 WHUS73 KGRR 260847 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 347 AM EST Wed Feb 26 2020 LMZ844>849-261700- /O.EXT.KGRR.GL.W.0009.200226T1600Z-200227T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 347 AM EST Wed Feb 26 2020 ...GALE WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 4 AM EST THURSDAY... * WHAT...North winds 15 to 25 knots with gusts up to 35 knots and waves 6 to 9 feet expected. * WHERE...St Joseph to Manistee. * WHEN...From 11 AM this morning to 4 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds will shift from offshore, northeast, this morning to northwest by this evening. The strongest winds are expected during the evening hours Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
112 WHUS73 KGRR 261530 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1030 AM EST Wed Feb 26 2020 LMZ844>849-262330- /O.CON.KGRR.GL.W.0009.200226T1600Z-200227T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1030 AM EST Wed Feb 26 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...North winds 15 to 25 knots with gusts up to 35 knots and waves 6 to 9 feet expected. * WHERE...St Joseph to Manistee. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels. * ADDITIONAL DETAILS...Winds will shift from offshore, northeast, this morning to northwest by this evening. The strongest winds are expected during the evening hours Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
465 WHUS73 KGRR 262008 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 308 PM EST Wed Feb 26 2020 LMZ844>849-270415- /O.CON.KGRR.GL.W.0009.000000T0000Z-200227T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 308 PM EST Wed Feb 26 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...North winds 15 to 25 knots with gusts up to 35 knots and waves 4 to 7 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
279 WHUS73 KGRR 270144 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 844 PM EST Wed Feb 26 2020 LMZ844>849-270900- /O.CON.KGRR.GL.W.0009.000000T0000Z-200227T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 844 PM EST Wed Feb 26 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WHAT...North gales 35 knots becoming northwest and diminishing to 30 knots toward morning. Waves 6 to 8 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 4 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ wdm
783 WHUS73 KGRR 270833 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 333 AM EST Thu Feb 27 2020 LMZ844>849-271645- /O.CAN.KGRR.GL.W.0009.000000T0000Z-200227T0900Z/ /O.NEW.KGRR.SC.Y.0018.200227T0833Z-200229T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 333 AM EST Thu Feb 27 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds to 30 knots and waves 6 to 9 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 7 AM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Some freezing spray also expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Feb 25, 3:02 PM EST, 2 minutes earlier.
Area forecast discussion, Feb 25, 3:02 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
302 PM EST Tue Feb 25 2020
LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro
.SYNOPSIS...
Issued at 147 PM EST Tue Feb 25 2020
- Snow moves in this evening with some impacts forecasted through
Wednesday
- Lake effect snow showers and colder Thursday
- Quiet weather for the weekend
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 147 PM EST Tue Feb 25 2020
- Snow moves in this evening with some impacts forecasted through
Wednesday
Overall the latest model runs are generally been in decent
agreement showing the most snow to fall roughly along and south of
of a line from South Haven to near St Johns. This area roughly
covers the Winter Storm Watch region...but it does clip parts of
Allegan and Ionia counties. Since forecasted amounts are likely
to end up below warning criteria...we will change the Watch to a
Winter Weather Advisory with generally 3 to 6 inches of snow
forecasted. We also included Allegan and Ionia Counties as parts
of those counties could see impacts...especially with US-131 and
I-96 close to the steadier snow. We should maintain close
monitoring of the storm as the High Res Euro shifted the axis of
heavier snow northwest with its most recent run. This could put
southeast parts of Kent County in some steadier snow for a period.
The snow starts up by this evening. Road temperatures are likely
to be initially warm...but they will fall of through the evening.
Then the snow persists into Wednesday. While daytime temperatures
may make a run at freezing...they should fall off mid to late
afternoon as the arctic airmass starts spilling in.
- Lake effect snow showers and colder Thursday
An impressively cold airmass arrives Wednesday night and stays
over the area into Friday. Temperatures at 925 mb drop down to -10
deg C or colder. This would keep temperatures below freezing and
support lake effect snow showers. Inversion heights are forecasted
to drop off Thursday night into Friday somewhat so the snow
showers could decrease somewhat but will need to monitor trends
here.
- Quiet weather for the weekend
A mid level ridge sets up in the Upper Plains and gradually builds
east Saturday into Sunday. We will need to monitor if one more
shortwave can drop down from the NW into the Great Lakes Region
before the ridge arrives. This is unlikely to happen so we will
continue to go with a quiet pattern and temperatures returning to
values more typical for this time of the year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1100 AM EST Tue Feb 25 2020
VFR conditions will deteriorate to MVFR at most of the terminals
during the early to mid afternoon hours today as cigs deteriorate.
Light snow will develop at our southern terminals along the I-94
corridor very late this afternoon and early evening.
Conditions will deteriorate to mainly IFR at our southern
terminals and KLAN overnight as cigs deteriorate further and snow
becomes steadier. Conditions will be better a little further NW at
KGRR where snow will be lighter and MVFR conditions will likely
prevail at KGRR tonight. Snow tonight will stay se of KMKG.
Conditions should remain IFR at most of the terminals Wednesday
due to light snow and moderate snow at KJXN will likely cause LIFR
conditions there. MVFR conditions should prevail at KGRR and KMKG
Wednesday with lighter snow showers/flurries through the day.
&&
.MARINE...
Issued at 147 PM EST Tue Feb 25 2020
Winds will increase considerably into Wednesday as the storm
system that approaches the area intensifies. Gales are possible as
the mixing height increases Wednesday afternoon and evening and
could tap into the 35 knot winds up around 925 mb. The winds will
then slowly diminish during the day on Thursday.
&&
.HYDROLOGY...
Issued at 147 PM EST Tue Feb 25 2020
Several forecast points on the rivers are forecasted to see water
levels approach action stage. The melting snow from the past few
days is the main reason for the expected rises. With additional
snow and colder weather forecasted...any additional runoff will be
limited/delayed til the next warmup.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 7 PM this evening to 7 PM EST
Wednesday for MIZ058-059-064>067-071>074.
LM...Gale Warning from 11 AM Wednesday to midnight EST Wednesday
night for LMZ844>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...Laurens
HYDROLOGY...MJS
MARINE...MJSHazardous weather outlook, Feb 25, 7:11 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 711 AM EST Tue Feb 25 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-261215- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 711 AM EST Tue Feb 25 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Snow will develop late this afternoon and towards evening and continue into tonight. Some accumulation of snow is expected by Wednesday morning, especially towards I-94. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional snow, which will occasionally be moderate to heavy, will occur on Wednesday. The heaviest snow will occur towards I-94. Totals by Thursday morning may reach the 3 to 6 inch range from Kalamazoo to Jackson. Lake effect snow will occur from Thursday into Friday. Additional accumulations are possible towards the lakeshore. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-261215- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 711 AM EST Tue Feb 25 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds will increase to gale force on Wednesday which will continue into Wednesday night. Waves will build into the 6 to 10 foot range peaking around Wednesday evening. There is the potential for some borderline lakeshore flooding south of South Haven on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 4:00 AM EST | Gale Watch | GRR | 11 hr | |
| Feb 25, 2:59 PM EST | Winter Weather Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 4 more | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.